MAUDE Adverse Event Report: ARTHROCARE CORPORATION PROCISE LW COBLATOR II; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

ARTHROCARE CORPORATION PROCISE LW COBLATOR II; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number EICA7070-01
Medical Device Problem Code Fire (1245)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 01/24/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference number: (b)(4).
 
Event or Problem Description
It was reported that, during a bilateral ear tube replacement, microdirect laryngoscopy, bronchoscopy & supraglottoplasty procedure, while the patient had the et tube, scope and a procise coblator ii wand in the airway, the mouth caught into flames.Everything was immediately removed from the patient's mouth/airway and saline was poured onto site.When the patient was stabilized, the area involved was flushed out with saline.It is unknown if the procedure was completed successfully or if there was any delay.Patient outcome is unknown as well.
 
Additional Manufacturer Narrative
H10: internal complaint reference number: (b)(4).H2: additional information on: b5, d10 & h6 (impact code).
 
Event or Problem Description
It was reported that, during a bilateral ear tube replacement, microdirect laryngoscopy, bronchoscopy & supraglottoplasty procedure, while the patient had the et tube, scope and had used a procise coblator ii for 5 minutes in the airway, the mouth caught into flames.A "fire-ball" was noted within the endotracheal tube (positioned in the oropharynx).All tools were immediately removed from the patient's mouth/airway and saline was poured onto site.When the patient was stabilized, the area involved was flushed out with saline.The event terminated the procedure, no further coblation was done.There was no delay since the surgeon was finishing the case when the incident happened.The patient required re-intubation with a new et tube and bronchoscopy was completed for airway assessment.The patient developed significant airway burns and remained intubated for multiple days post-incident.
 
Additional Manufacturer Narrative
The reported wand and associated controller were returned for evaluation.A visual inspection of the controller 13546-01 serial number (b)(6) found a cracked front bezel, minor scratches and dings, and the bezel dislodged.A visual inspection of the wand eica7070-01 lot number 2128637 found visible tissue build-up and excessive coverage on active electrode, suction port, spacer, and return shaft.Damage to return shaft insulation such as cuts, splitting, as well as thermal degradation and heat exposure were observed at distal end of device.The tip integrity status could not be determined due to significant tissue build-up obstructing view.Significant damage to return shaft insulation was observed at distal end of device.Abrasion marks also observed on proximal bend of shaft insulation near the blue handle.Electrode is present, but unable to determine overall tip and electrode integrity due to excessive tissue build-up and coverage.A functional evaluation of the controller found no problems, and a functional evaluation of the wand found that the wand was unable to test due to significant visual damage and degradation of distal tip/insulation of device.A complaint history review found no similar reported events.A risk management review found that the reported failure and harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A review of the instructions for use found.¿ do not place instruments near or in contact with flammable materials (such as gauze or surgical drapes).Instruments that are activated or hot from use may cause a fire.¿ do not use flammable anesthetics or oxidizing gases (such as nitrous oxide (n2o) and oxygen) or in close proximity to volatile solvents (such as methanol or alcohol), as fire may result.¿ use care when bending the wand shaft.Aggressive bending could occlude internal suction/saline lines and/or damage the wand shaft insulation.Damaged insulation could lead to unwanted electrical conduction resulting in patient burns.¿ do not allow patient contact with grounded metal objects.¿observe fire precautions at all times.Sparking and heating associated with electrosurgery may be an ignition source.¿ do not use flammable agents for cleaning and disinfection of the controller ¿ do not contact metal objects while activating the wand, as it may damage the tip and/or shaft insulation causing malfunction or injury.¿ avoid contact with metal surgical instruments (such as a mouth guard) as they may pass current to the patient or user and result in burns.A root cause of the reported event could not be determined.Based on this investigation, the need for corrective action is not indicated.
 
Additional Manufacturer Narrative
H11: h2: h3, h6: the reported wand and associated controller were returned for evaluation.A visual inspection of the controller 13546-01 serial number (b)(6) found a cracked front bezel, minor scratches and dings, and the bezel dislodged.A visual inspection of the flow control valve 10101 serial number (b)(6) found no issues.A visual inspection of the foot pedal 10863 lot number 345537 found corrosion on the base plate and housing scratches.A visual inspection of the wand eica7070-01 lot number 2128637 found visible tissue build-up and excessive coverage on active electrode, suction port, spacer, and return shaft.Damage to return shaft insulation such as cuts, splitting, as well as thermal degradation and heat exposure were observed at distal end of device.The tip integrity status could not be determined due to significant tissue build-up obstructing view.Significant damage to return shaft insulation was observed at distal end of device.Abrasion marks also observed on proximal bend of shaft insulation near the blue handle.Electrode is present, but unable to determine overall tip and electrode integrity due to excessive tissue build-up and coverage.A functional evaluation of the controller, flow control valve, and foot pedal found no problems, and a functional evaluation of the wand found that the wand was unable to test due to significant visual damage and degradation of distal tip/insulation of device.A complaint history review found no similar reported events.A risk management review found that the reported failure and harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The clinical medical evaluation found contributing factors that cannot be ruled out which are outlined in the instructions for use, such as placing instruments near or in contact with flammable materials (such as gauze or surgical drapes), the use of flammable anesthetics or oxidizing gases (such as nitrous oxide (n2o) and oxygen) or in close proximity to volatile solvents (such as methanol or alcohol), the use of flammable agents for cleaning and disinfection of the controller and other equipment, contact with metal objects while activating the wand, and patient contact with grounded metal objects.It is also noted in the instructions for use that sparking and heating associated with electrosurgery may be an ignition source.It is advised to use care when bending the wand shaft.Aggressive bending could occlude internal suction/saline lines and/or damage the wand shaft insulation.Damaged insulation could lead to unwanted electrical conduction resulting in patient burns, and to avoid contact with metal surgical instruments (such as a mouth guard) as they may pass current to the patient or user and result in burns.A root cause of the reported event could not be determined.Based on this investigation, the need for corrective action is not indicated.

Brand Name
PROCISE LW COBLATOR II
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer (Section G)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key21400312
Report Number3006524618-2025-00064
Device Sequence Number9345295
Product Code GEI
UDI-Device Identifier00817470004243
UDI-Public817470004243
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K070374
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/21/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/08/2026
Device Catalogue NumberEICA7070-01
Device Lot Number2128637
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/03/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/28/2025
Supplement Date Received by Manufacturer02/24/2025
03/27/2025
04/17/2025
Initial Report FDA Received Date02/18/2025
Supplement Report FDA Received Date02/28/2025
03/31/2025
04/21/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/08/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
10101; 10863; 13546-01
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexUnknown